Michigan, 2004

Hail in Michigan, March 1, 2004

March 1, 2004 · NWS IWX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 1, 7:15 PM EST, 38 minutes earlier.

Area forecast discussion, Mar 1, 7:15 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
715 PM EST MON MAR 1 2004

.AVIATION...
LINE OF SHOWERS AND STORMS AHEAD OF AND ALONG FRONT EXTEND FROM JUST
WEST OF KSBN TO NE IL AND SHOULD WEAKEN NEXT COUPLE OF HOURS. LEFT
THUNDER IN VCTS AT KSBN AS BULK OF ACTIVITY WILL HAVE MOVED NORTH OF
TAF SITE. REMOVED THUNDER FROM KFWA AS WITH SUNSET AVAILABLE
INSTABILITY WILL BE WEAK AND EXPECT ONLY SHOWERS. BEHIND THIS FOR
LATER THIS EVENING INTO TUE GENERALLY MVFR TO VFR CIGS WITH
STRATOCU.
&&

.PREV DISCUSSION...
FORECAST CHALLENGE IS THUNDERSTORM AND SEVERE WEATHER POTENTIAL FOR
THIS EVENING.

VISIBLE SATELLITE IMAGERY INDICATING CLEARING SLOT FROM NORTHWEST
INDIANA TO SOUTHERN ILLINOIS.  WITH SURFACE HEATING...INCREASE IN
LOW LEVEL MOISTURE WITH DEWPOINTS INTO THE MID 50S...AND COOLING
TEMPERATURES ALOFT...AIRMASS HAS DESTABILIZED.  PREFRONTAL TROUGH
POSITIONED OVER WESTERN ILLINOIS HAS TRIGGERED ONE LINE OF SHOWERS.
OTHER SHOWERS WERE DEVELOPING OVER EASTERN ILLINOIS.  APPEARS
THUNDER WILL BE LIKELY OVER LATE AFTERNOON HOURS WEST OF IWX
CWFA...BUT LATE ARRIVAL OF STORMS INTO CWFA...AFT 23Z...MAY LIMIT
THUNDERSTORM ACTIVITY AND SEVERE POTENTIAL.  WILL GO WITH SHOWERS
LIKELY...WITH A CHANCE FOR THUNDERSTORMS WITH SMALL HAIL.  AFTER
MIDNIGHT...WILL JUST KEEP A LOW CHANCE FOR SHOWERS.  ENOUGH MOISTURE
PRESENT FOR CU/SC REGENERATION ON TUESDAY...SO MOSTLY CLOUDY SHOULD
WORK.

GFS...ETA AND NGM MOS NUMBERS IN CLOSE AGREEMENT FOR TONIGHT AND
TUESDAY AND LOOK REASONABLE BASED ON TEMPERATURE SCHEMES AND
UPSTREAM READINGS.
&&

.LONG TERM...
TUESDAY NIGHT AND WEDNESDAY A HIGH PRESSURE RIDGE WILL BE OVER THE
AREA. GEM IS STILL KEEPING WEDNESDAY NIGHT DRY BUT GFS FOR A COUPLE
OF RUNS NOW HAS PRECIP COMING IN WEDNESDAY NIGHT. ETA DOESNT QUITE
MOVE IT IN BUT GETS IT CLOSE TO OUR CWA. WITH MOST SURROUNDING
OFFICES GOING WITH RAIN WEDNESDAY NIGHT JUST PUT IN A SMALL CHANCE
FOR LATE WEDNESDAY NIGHT. THE LOW OVER TEXAS MOVES CLOSER TO US ON
THURSDAY. AN INVERTED TROUGH IS PUSHED AHEAD OF THIS LOW THAT WILL
BE OVER US ON THURSDAY. THE GULF IS ALSO OPEN ON THURSDAY. WITH
THESE GOOD DYNAMICS AND AVAILABLE MOISTURE...RAIN CHANCES ARE
LOOKING VERY GOOD FOR THURSDAY. GOT RID OF THE SNOW ON THURSDAY AS
SURFACE TEMPS WILL BE WARM AND SOUNDINGS/THICKNESSES ARE INDICATING
ALL RAIN. THERE IS LIKELY POPS IN FOR THURSDAY NIGHT WHICH MAY HAVE
TO BE EXPANDED INTO THE DAYTIME THURSDAY. MEX POPS ARE ALSO VERY
HIGH...LIKELY OR A HIGHER CATEGORY. BY FRIDAY MORNING GFS HAS THE
LOW OVER NORTHERN INDIANA WITH THE GEM AND ECMWF A LITTLE BIT SLOWER
PUTTING THE LOW OVER NORTHERN ILLINOIS. SNOW IS STILL QUESTIONABLE
ON FRIDAY BUT SINCE THICKNESSES GET CLOSE TO THE FREEZING MARK LATER
IN THE DAY LEFT THE SNOW IN WITH THE RAIN. THEN LEFT THE REST OF THE
WEEKEND ALONE AS THE MRF HAS REALLY CHANGED FROM THE PAST FEW MODEL
RUNS...WHICH IS STILL IN LINE WITH THE GEM.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, Mar 1, 6:28 AM EST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
628 AM EST MON MAR 1 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-021130-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
628 AM EST MON MAR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AHEAD
OF A COLD FRONT SWEEPING THROUGH THE AREA. THERE IS A SLIGHT RISK
THAT SOME STORMS COULD BE SEVERE WITH HAIL TO ONE INCH IN DIAMETER.
ISOLATED DAMAGING WIND GUSTS ARE ALSO POSSIBLE. THE BEST CHANCE FOR
SEVERE STORMS IS ALONG AND WEST OF A COLDWATER MICHIGAN TO FORT WAYNE
TO MARION INDIANA LINE...BETWEEN 3 AND 6 PM EST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Mar 1, 7:11 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
711 PM EST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             2 S MICHIGAN CITY       41.68N 86.88W
03/01/2004  1.00 INCH        LA PORTE           IN   LAW ENFORCEMENT

&&

WAMSLEY

The radar

The Northern Indiana radar (KIWX), 70 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Berrien

When
March 1, 7:53 PM EST
Where
Berrien County, 6 mi E of Buchanon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.833, -86.250

Hail, Cass

When
March 1, 8:10 PM EST
Where
Cass County, 5 mi N of Cassopolis
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.983, -86.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386778, 5386779.